Maximum likelihood estimation of stochastic frontier models by the Fourier transform

Tsionas, Michael (2012) Maximum likelihood estimation of stochastic frontier models by the Fourier transform. Journal of Econometrics, 170 (1). pp. 234-248. ISSN 0304-4076

Full text not available from this repository.

Abstract

The paper is concerned with several kinds of stochastic frontier models whose likelihood function is not available in closed form. First, with output-oriented stochastic frontier models whose one-sided errors have a distribution other than the standard ones (exponential or half-normal). The gamma and beta distributions are leading examples. Second, with input-oriented stochastic frontier models which are common in theoretical discussions but not in econometric applications. Third, with two-tiered stochastic frontier models when the one-sided error components follow gamma distributions. Fourth, with latent class models with gamma distributed one-sided error terms. Fifth, with models whose two-sided error component is distributed as stable Paretian and the one-sided error is gamma. The principal aim is to propose approximations to the density of the composed error based on the inversion of the characteristic function (which turns out to be manageable) using the Fourier transform. Procedures that are based on the asymptotic normal form of the log-likelihood function and have arbitrary degrees of asymptotic efficiency are also proposed, implemented and evaluated in connection with output-oriented stochastic frontiers. The new methods are illustrated using data for US commercial banks, electric utilities, and a sample from the National Youth Longitudinal Survey.

Item Type:
Journal Article
Journal or Publication Title:
Journal of Econometrics
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2604
Subjects:
ID Code:
65226
Deposited By:
Deposited On:
18 Jun 2013 08:47
Refereed?:
Yes
Published?:
Published
Last Modified:
24 Jun 2020 02:13